Alert archive / Washington / Flash Flood Watches in 2015
Flash Flood Watch 7, NWS Spokane, WA
NWS Spokane, WA issued this flash flood watch at Aug 13, 2015, 2:54 PM PDT for Chelan County, Douglas County, Okanogan County, Washington. It took effect at Aug 14, 2015, 8:00 AM PDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2015, 2:54 PM PDT (21:54 UTC)
- In effect from
- Aug 14, 2015, 8:00 AM PDT
- Expired
- Aug 14, 2015, 9:18 PM PDT
- In force
- 13 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- None
Counties Chelan County, WA, Douglas County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 183 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -435 J/kg
- Mixed-layer LCL
- 3082 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at Aug 13, 2:25 PM PDT, 29 minutes earlier.
Area forecast discussion, Aug 13, 2:25 PM PDT, 29 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
225 PM PDT THU AUG 13 2015
.SYNOPSIS...
A chance of thunderstorms is expected tonight. A cold front will
push through the Inland Northwest Friday. This will bring strong
gusty winds, cooler temperatures and showers and strong
thunderstorms. Some storms may be severe. Breezy and cooler
conditions are expected through the weekend and early next week.
&&
.DISCUSSION...
Tonight...Dry and unstable conditions have resulted in area wildfires
becoming quite active this afternoon. The Red Flag Warning for
dry and unstable conditions will be allowed to continue through
800 pm this evening. Otherwise some isolated convection will begin
to pop up across our southeast zones this evening.
Overnight the weather activity will increase in intensity. The well
advertised upper level low will push mid level moisture into the
region through the night. Model guidance indicates an increasingly
unstable atmosphere with MU capes increasing to 400-500 J/KG after
06z along the Cascades and into the basin. The models are also
consistent showing a weak wave moving north just east of the
Cascades. Upper level divergence will also aid in the lifting
process. All of this together spells out a chance for nocturnal
thunderstorms for the above mentioned areas. A Red Flag Warning
was issued for the central Washington Cascades and the basin for
the potential for new fire starts. Thunderstorms will likely
become wet, but not until Friday afternoon. A cold front on Friday
will increase winds across the region as well. As such a Red Flag
Warning will be issued for Thunderstorms with abundant lightning
beginning at 1100 pm tonight and lasting through Friday evening.
Tobin
SEVERE THUNDERSTORMS AND WINDY CONDITIONS POSSIBLE ON FRIDAY
Friday...A day of big changes and very active weather is in store
for the region as the upper low which has camped out off the
coast for the last few days ejects inland as a strong and dynamic
trough aloft with a strong cold front passage at the surface.
Friday morning the trough will be approaching and the cold front
will still be west of the Cascades. A precursor wave aloft in the
southerly flow will bring isolated to scattered high based
thunderstorms through the area during the morning...concentrated
over the Idaho Panhandle and the Cascades. Except for the Cascades
These storms will probably have at best light precipitation but
could be efficient lightning producers.
The afternoon will feature three distinct weather regimes across
the area. The Cascades...under deep moisture and near the dynamic
center of the arriving upper low will be subject to scattered
heavy rain producing thunderstorms (they will quickly wetten up
during the morning hours) and this presents a flash flood threat
to the area burn scars. A Flash Flood Watch will be issued for the
East Slopes burn scars with the afternoon package.
The second regime will be the Columbia Basin where thunderstorm
activity will be minimal in the deep basin and probably only
isolated over the northern and eastern basin. Increasing winds
will be the problem here as the cold front breaks out of the
Cascades and moves through the region. winds will pick up in the
afternoon becoming sustained in the 15 to 25 mph range with gust
potential of up to 40 mph on exposed terrain...with the potential
for even stronger local gusts from nearby thunderstorms.
The third and most concerning regime will be the mountains north
and east of the basin roughly north and east of a line from
Pullman to Spokane to Omak. It is here that morning high based
thunderstorms will become increasingly surface based by afternoon
exploiting CAPE values possibly in excess of 1000 joules/Kg with
0-6km bulk shear values adequate for scattered organized and at
least isolated severe thunderstorms featuring large
hail...frequent lightning and local damaging winds.
The timing of all the ingredients is not perfect for a major
severe weather episode but the expectation of scattered strong
thunderstorms with a few of them going severe is quite
justified...especially in the Idaho Panhandle.
Friday night through Saturday night...The forecast area will be in
the post-frontal maritime air mass. After evening thunderstorms
subside Friday night conditions will remain breezy across most of
the region well into the night. A weak secondary wave will bump
through along the Canadian border on Saturday keeping a small
chance of showers and thunderstorms across the north. Temperatures
on Saturday will be much cooler and may not break out of the 70s
except in the lowest elevation locations. /Fugazzi
Sunday through Thursday...The long-wave number still lingers at 5
which suggests the continued dynamic and progressive forecast
interval for the area. Sunday starts out with a general trof void
of significant shortwaves passing through it over the forecast
area. Monday yet another area of low pressure digs into this trof
off the coast and pumps up a negatively tilted ridge over North
Idaho that tilts back into Northeast Washington. The low continues
to dig south into the trof and keeps the negatively tilted ridge
in the same place Tuesday (but with slightly less amplitude). By
Wednesday the low ejects from off the coast and moves towards the
Great Basin, this results in a slight de-amplification of the
negatively tilted ridge that turns into somewhat of a col or
saddle point over Washington and North Idaho. On Thursday all
these features translate away to the east and we are left with
northwest flow on the west side of a general trof void of
significant shortwave passage. All in all the above scenario
results in a generally dry forecast with temperatures peaking Monday.
/Pelatti
&&
.AVIATION...
18Z TAFS: Warm and dry with a ridge in advance of an approaching
upper level low. A disturbance approaching from the south late
this afternoon will bring some shower/t-storm activity across the
southeast zones after 23-01Z,mainly affecting KLWS/KPUW. The
threat then begins to move north toward the remaining TAF sites
toward 03-07Z. Then there should be a break in the activity
through the remainder of the night, but will increase from the
southwest after 12z effecting KEAT. Smoke from area wildfires
will likely filter in around KEAT/KLWS again, possibly reducing
visibility to MVFR levels. Tobin
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 69 86 56 77 54 83 / 30 20 10 10 0 0
Coeur d'Alene 65 88 54 76 51 82 / 30 40 20 20 0 0
Pullman 59 85 51 77 49 82 / 30 40 20 10 0 0
Lewiston 70 93 60 85 56 90 / 30 50 20 10 0 0
Colville 61 92 54 79 53 84 / 30 50 40 20 20 10
Sandpoint 56 89 54 73 48 80 / 30 50 40 20 0 10
Kellogg 62 87 51 74 48 82 / 30 50 30 20 0 0
Moses Lake 64 88 56 83 54 86 / 20 20 10 10 0 0
Wenatchee 73 86 58 82 57 86 / 30 30 10 0 0 0
Omak 67 91 57 81 54 86 / 30 60 20 20 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 8 PM PDT this evening for Northern and
Central Idaho Panhandle (Zone 101).
Red Flag Warning from 5 AM to 8 PM PDT Friday for Northern and
Central Idaho Panhandle (Zone 101).
Heat Advisory until 8 PM PDT this evening for Lewiston Area.
WA...Red Flag Warning until 8 PM PDT this evening for East Washington
Central Cascade Valleys (Zone 677)-East Washington North
Cascades (Zone 685)-East Washington Northeast (Zone 686)-
East Washington Northern Columbia Basin (Zone 673)-East
Washington Okanogan Highlands (Zone 687)-East Washington
Okanogan/Methow Valleys (Zone 684)-East Washington Palouse
and Spokane Area (Zone 674)-East Washington South Central
Cascade Valleys (Zone 676).
Red Flag Warning from 5 AM to 8 PM PDT Friday for East
Washington North Cascades (Zone 685)-East Washington
Northeast (Zone 686)-East Washington Okanogan Highlands
(Zone 687)-East Washington Okanogan/Methow Valleys (Zone
684).
Red Flag Warning from 11 PM this evening to 8 PM PDT Friday for
East Washington Central Cascade Valleys (Zone 677)-East
Washington Northern Columbia Basin (Zone 673)-East
Washington Palouse and Spokane Area (Zone 674)-East
Washington South Central Cascade Valleys (Zone 676).
Heat Advisory until 8 PM PDT this evening for Lower Garfield and
Asotin Counties.
Flash Flood Watch from Friday morning through Friday evening for
East Slopes Northern Cascades-Wenatchee Area.
Red Flag Warning from 11 PM this evening to 2 PM PDT Friday for
East Washington Central Cascade Mountains (Zone 682)-East
Washington South Central Cascade Mountains (Zone 680).
&&Hazardous weather outlook, Aug 13, 5:13 AM PDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 513 AM PDT THU AUG 13 2015 WAZ041>043-141215- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 513 AM PDT THU AUG 13 2015 This Hazardous Weather Outlook is for portions of North Central Washington. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible late this afternoon and tonight. Any lightning from these storms could result in new wildfire starts. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Low pressure and a cold front moves inland Friday. This will carry a threat of thunderstorms. This will increase the potential for flash flooding and debris flows for areas in and near recent burn scars through Friday evening. Other potential hazards with thunderstorms will include gusty winds and new fire starts from lightning strikes. IDZ001>004-026-027-WAZ031>038-044-141215- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU- 513 AM PDT THU AUG 13 2015 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible over north Idaho early this morning and then again late this afternoon and tonight across the region. Any lightning from these storms could result in new wildfire starts. Potentially dangerous record breaking heat is possible today. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Dangerous record breaking heat is possible Thursday. Low pressure and a cold front moves in Friday. This will carry the potential for strong thunderstorms through Friday evening. Possible impacts from thunderstorms are locally damaging winds, hail and brief heavy downpours. Additionally any lightning from these storms could result in new wild fires.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:03 PM PDT | Red Flag Warning | OTX | 37 hr |
Nearby
Flash Flood Watches in Washington, 2015Every flash flood watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.